BENIGN INTRACRANIAL hypertension has been reported as a complication of prolonged steroid therapy by a number of authors. The following case report describes the occurrence of the syndrome in a child with congenital adrenal hyperplasia who had been treated with steroids for nine years before she manifested the syndrome of pseudotumor cerebri. From this report and a review of the literature, it would appear that patients with the syndrome of pseudotumor cerebri following steroid therapy should be treated in a conservative fashion.
Report of a Case
A 10-year-old white girl (NCBH 23 47 60) was diagnosed at 10 days of age as having congenital adrenal hyperplasia of the salt-losing type. She was admitted to the North Carolina Baptist Hospital with a history of intermittent vomiting of five days' duration. One sibling with enlarged genitalia died at 14 days of age. Physical examination revealed a female infant with an enlarged clitoris.
Gordon RC, Kelsey WM. Pseudotumor Cerebri in Congenital Adrenal Hyperplasia. Am J Dis Child. 1967;113(6):727–729. doi:10.1001/archpedi.1967.02090210141018
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: